An Uncommon Side Effect to Prolia (denosumab) #illumedati


Hey guys, it’s Medicine Mondays and I’m here to talk about An Uncommon Side Effect to Prolia (denosumab).

Milk and Cheese - Prolia-Induced Hypocalcemia

Stock Photo from: Pixabay


What is Prolia (denosumab)?

Prolia is a medication treatment of:

  • Postmenopausal Women With Osteoporosis At High Risk For Fracture
  • Men With Osteoporosis to Increase Bone Mass
  • Bone Loss In Men Receiving Androgen Deprivation Therapy For Prostate Cancer
  • Bone Loss In Women Receiving Adjuvant Aromatase Inhibitor Therapy For Breast Cancer

How does it work?

Denosumab is a human monoclonal antibody with affinity to receptor activator of nuclear factor kappa B ligand (RANKL). It prevents RANKL/RANK interaction, leading to inhibition of osteoclast formation, function and survival.

Simplistically: It disturbs osteoclasts, the things that break down bone.


Why are you writing about this?

Well, a member of my family recently had this side effect, and it was kind of a scary ordeal. After doing some research, I’ve found that while uncommon, it’s been documented.

Prolia (denosumab) is one of the few drugs that is considered ok to use in patients with Chronic Kidney Disease (CKD). That is the niche it currently resides in. However, for a small select population within this CKD population, they have an adverse reaction to the drug.


What adverse reaction?

Hypocalcemia.

Not just any hypocalcemia, but symptomatic hypocalcemia.

The common symptom of hypocalcemia is tetany (spasms of the hands and feet, muscle cramps, abdominal cramps, and overly active reflexes). The biggest concern would be that it can lead to syncope, congestive heart failure, or angina because of its cardiovascular effects. Normally, treatment involves increased dietary intake of calcium or calcium supplementation.

However, in the case of denosumab-induced hypocalcemia, it is symptomatic and not easily correctable.


What do you mean not easily correctable?

Denosumab-induced hypocalcemia has a long, protracted course. Despite aggressive replenishment and seeming improved in serum calcium levels, the patient may suffer recurrent hypocalcemia. I would venture to say that hospitalization of a week (to a month, or even months) is usually required.

What is even more important to understand is that just one 60 mg dose of Denosumab can cause a hypocalcemia that may continue (despite aggressive management/treatment) for up to 6 months. This is because Denosumab has a half-life of 25.4 days.


Why does this happen?

I don’t think the mechanism is clear, but many think it has a similar mechanism to “hungry bone syndrome”. Hungry bone syndrome is significant hypocalcemia (with both hypophosphatemia and hypomagnesemia), which is exacerbated by suppressed parathyroid hormone (PTH) levels. This phenomenon occurs after parathyroidectomy in patients with severe primary hyperparathyroidism (PHPT) and preoperative high bone turnover. It, like Denosumab-incuded hypocalcemia, can last months.


Why is this important?

Well, because it isn’t very common and the symptoms can sometimes be vague, I think it’s important to be aware of.

While not currently recommended, it is suggested that patients receive daily vitamin D and calcium supplements once starting Prolia.

Also, while not currently recommended, I think it would be prudent to get a calcium level within 10-14 days of drug administration.

Be aware of the vague early symptoms of hypocalcemia like tetany (spasms of the hands and feet, muscle cramps, abdominal cramps, and overly active reflexes). These symptoms are sometimes easy to dismiss.

For my colleagues rounding on patients or seeing them in clinic, keep this in the back of your mind for a patient who recently received their first dose of Prolia. It’s important to remember that a patient in this particular demographic will most likely require hospitalization and aggressive management over weeks to months in order to restabilize their calcium.

For your medical students/residents, you are the first line of defense for when this happens because you will be the first one taking their history and looking at their meds. Just remember:

“My patient recently started Prolia… is there hypocalcemia?”


TL;DR

Prolia is medication that disturbs osteoclasts, promoting bone retention/production.

It is important to note its niche in Chronic Kidney Disease (CKD) patients.

In a small subset of patients, symptomatic hypocalcemia occurs — even from only a single dose.

It can last up to 6 months, despite aggressive management/treatment.

Awareness is the key. Medical students/residents you are the first line of defense.

“My patient recently started Prolia… is there hypocalcemia?”

 

-Sensei

Agree? Disagree? Questions, Comments and Suggestions are welcome.

You don’t need to fill out your email address, just write your name or nickname.

Like these posts? Make sure to subscribe to get email alerts!

Share this:


About Sensei

A young attending physician trying to navigate the mine field that is life after medical school…

Leave a comment

Your email address will not be published.